Nausea can be a symptom of hepatitis C and can usually be managed with home remedies. In some cases, medical attention may necessary.
Although many people experience no symptoms, hepatitis C can cause nausea, vomiting, muscle aches, fever, fatigue, and a loss of appetite.
Read on to learn more about the connection between hepatitis C and nausea, plus how you can treat nausea caused by hepatitis C.
Hepatitis C is caused by a viral infection. After contracting hepatitis C, you may have an acute infection that lasts less than 6 months.
In the acute phase, many people experience little to no symptoms. But some people experience symptoms like nausea within the first
In some cases, your body may be able to fight off the virus on its own. In others, the infection may last longer and develop into a chronic hepatitis C infection.
Most people who don’t receive treatment in the acute period of a hepatitis C infection go on to develop chronic hepatitis C. This is characterized by liver disease, which can worsen without treatment.
Chronic hepatitis C can cause nausea, as nausea is a common symptom of liver disease.
Hepatitis is an infection that affects the liver, causing the liver to become inflamed and affecting how it functions.
Your liver plays an important role in your digestive system. It’s responsible for processing nutrients from foods. It also produces bile, which helps you digest food.
When your liver is compromised, your digestive system is affected, as your body can’t properly process food.
As a result, you might experience gastrointestinal issues like:
Nausea can also be a side effect of hepatitis C treatment, as can vomiting and diarrhea. If you begin experiencing gastrointestinal issues after starting hepatitis C treatment, consult with your clinician.
Nausea caused by hepatitis C or hepatitis C treatments can often be treated at home.
You can try the following home remedies for nausea:
- Rest and avoid strenuous physical activity.
- Drink small sips of water to stay hydrated.
- Drink ginger or peppermint tea to soothe your stomach.
- If you’re vomiting or struggling to eat, sip an oral rehydration solution like Pedialyte.
- Eat small portions of bland foods like toast, bananas, and crackers.
Try to avoid:
- Spicy, rich, or fatty foods
- Any foods that usually irritate your stomach
Before taking any over-the-counter medications to soothe nausea, make sure it won’t interfere with your hepatitis C treatment. The liver is responsible for processing medication, so your clinician might suggest avoiding over-the-counter medications wherever possible.
Is nausea common with hepatitis C?
Yes. Not everyone with hepatitis C will experience nausea, but it’s common to experience nausea with both acute and chronic hepatitis C.
Is nausea associated with a specific stage of hepatitis C?
No. Although nausea can occur during the early stages of hepatitis C, it can also occur once the infection has progressed.
Hepatitis can cause liver inflammation and liver disease, resulting in nausea and other gastrointestinal symptoms.
Can hepatitis C treatment cause nausea?
Yes. Hepatitis C is treated with antiviral medications. These can cause nausea.
What other symptoms are associated with hepatitis C?
In addition to nausea, the early symptoms of hepatitis C include:
- abdominal pain
- dark urine
- flu-like symptoms
- loss of appetite
- pale stools
- unexplained weight loss
- yellow skin and eyes, which can be signs of jaundice
What else can cause nausea?
Nausea can be caused by a range of different issues, including:
It’s a good idea to make an appointment with a clinician if you suspect you have hepatitis C. Early treatment can help prevent liver damage.
Although nausea can often be managed at home, it may be necessary to go to the emergency room if you:
- can’t keep down fluids
- have been vomiting for more than three days
- have a fever over 102°F (38.9°C)
It’s also important to get medical help if you have symptoms of dehydration like:
- extreme fatigue
- fever or chills
- inability to urinate
- very dark urine
- severe pain or muscle cramping
Nausea can be a symptom of hepatitis C. It can also be a side effect of hepatitis C treatment. Usually, nausea can be managed with home remedies.
If you’re experiencing constant nausea due to your treatment, speak with your clinician. They might suggest changing your diet or meal times so that your stomach feels more settled.
Sian Ferguson is a freelance health and cannabis writer based in Cape Town, South Africa. She’s passionate about empowering readers to take care of their mental and physical health through science-based, empathetically delivered information.